Alert archive / Minnesota / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 264, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Sep 24, 2017, 3:08 PM CDT for 4 counties in Minnesota; Lyon County, Iowa. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Sep 24, 2017, 3:08 PM CDT (20:08 UTC)
- Expired
- Sep 24, 2017, 3:45 PM CDT
- In force
- 37 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Lyon County, IA, Jackson County, MN, Murray County, MN, Nobles County, MN, Rock County, MN
The radar
The Sioux Falls radar (KFSD), 90 km from the middle of the area, began a volume at 20:08 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Sep 24, 3:29 PM CDT | TSTM WND GST 60 | 1 Nne Rushmore, MN | 60 MPH WIND GUST MEASURED BY DOT WEATHER STATION. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 21 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 8.1 hours before the alert went out and 202 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 156 J/kg
- Mixed-layer CIN
- -112 J/kg
- Mixed-layer LCL
- 1355 m above ground
- 0-6 km bulk shear
- 35 kt
- 0-1 km storm-relative helicity
- 119 m²/s²
- 0-3 km storm-relative helicity
- 114 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
960
WUUS53 KFSD 242008
SVRFSD
IAC119-MNC063-101-105-133-242045-
/O.NEW.KFSD.SV.W.0264.170924T2008Z-170924T2045Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
308 PM CDT SUN SEP 24 2017
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northeastern Lyon County in northwestern Iowa...
Southeastern Rock County in southwestern Minnesota...
Northwestern Jackson County in southwestern Minnesota...
Nobles County in southwestern Minnesota...
Southeastern Murray County in southwestern Minnesota...
* Until 345 PM CDT
* At 308 PM CDT, a severe thunderstorm was located over Ellsworth, or
8 miles northeast of Rock Rapids, moving northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near,
Adrian and Rushmore around 320 PM CDT.
Wilmont around 330 PM CDT.
Fulda around 345 PM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Dundee, Avoca and Iona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4379 9534 4340 9607 4347 9616 4403 9578
4386 9546 4385 9546 4385 9544
TIME...MOT...LOC 2008Z 219DEG 50KT 4351 9603
HAIL...1.00IN
WIND...60MPH
$$
Dux4 follow-up statements
191
WWUS53 KFSD 242019
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
319 PM CDT SUN SEP 24 2017
IAC119-MNC133-242029-
/O.CAN.KFSD.SV.W.0264.000000T0000Z-170924T2045Z/
Lyon IA-Rock MN-
319 PM CDT SUN SEP 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LYON AND
SOUTHEASTERN ROCK COUNTIES IS CANCELLED...
The severe thunderstorm which prompted the warning hasmoved out of
the warned area. Therefore, the warning has been cancelled.
LAT...LON 4379 9534 4350 9589 4350 9606 4362 9605
4403 9578 4386 9546 4385 9546 4385 9544
TIME...MOT...LOC 2019Z 218DEG 41KT 4360 9592
$$
MNC063-101-105-242045-
/O.CON.KFSD.SV.W.0264.000000T0000Z-170924T2045Z/
Jackson MN-Nobles MN-Murray MN-
319 PM CDT SUN SEP 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN JACKSON...NOBLES AND SOUTHEASTERN MURRAY COUNTIES...
At 319 PM CDT, a severe thunderstorm was located over Adrian, or 14
miles east of Luverne, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Rushmore around 325 PM CDT.
Wilmont around 335 PM CDT.
Fulda around 345 PM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Dundee, Avoca and Iona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4379 9534 4350 9589 4350 9606 4362 9605
4403 9578 4386 9546 4385 9546 4385 9544
TIME...MOT...LOC 2019Z 218DEG 41KT 4360 9592
HAIL...1.25IN
WIND...60MPH
$$
Dux466
WWUS53 KFSD 242027
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
327 PM CDT SUN SEP 24 2017
MNC063-101-105-242045-
/O.CON.KFSD.SV.W.0264.000000T0000Z-170924T2045Z/
Jackson MN-Nobles MN-Murray MN-
327 PM CDT SUN SEP 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN JACKSON...CENTRAL NOBLES AND SOUTHEASTERN MURRAY
COUNTIES...
At 327 PM CDT, a severe thunderstorm was located near Wilmont, or 11
miles northwest of Worthington, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Wilmont around 330 PM CDT.
Fulda around 345 PM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Dundee, Avoca and Iona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4354 9581 4360 9592 4366 9602 4403 9578
4386 9546 4385 9546 4385 9544 4379 9534
TIME...MOT...LOC 2027Z 220DEG 40KT 4370 9581
HAIL...1.25IN
WIND...60MPH
$$
Dux872
WWUS53 KFSD 242038
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
338 PM CDT SUN SEP 24 2017
MNC063-101-105-242045-
/O.CON.KFSD.SV.W.0264.000000T0000Z-170924T2045Z/
Jackson MN-Nobles MN-Murray MN-
338 PM CDT SUN SEP 24 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 345 PM CDT
FOR NORTHWESTERN JACKSON...NORTHERN NOBLES AND SOUTHEASTERN MURRAY
COUNTIES...
At 337 PM CDT, a severe thunderstorm was located near Wilmont, or 10
miles northwest of Worthington, moving northeast at 45 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public. At 330 pm CDT a 60 mph wind gust was reported by a
DOT sensor at Rushmore Minnesota.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe thunderstorm will remain over mainly rural areas of
northwestern Jackson...northern Nobles and southeastern Murray
Counties, including the following locations: Kinbrae, Dundee, Avoca
and Iona.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
To report severe weather contact your nearest law enforcement agency.
They will send your report to the National Weather Service office in
Sioux Falls.
&&
LAT...LON 4363 9566 4369 9580 4376 9593 4403 9578
4386 9546 4385 9546 4385 9544 4379 9534
TIME...MOT...LOC 2037Z 224DEG 41KT 4375 9573
HAIL...1.00IN
WIND...60MPH
$$
Dux009
WWUS53 KFSD 242041
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
341 PM CDT SUN SEP 24 2017
MNC063-101-105-242050-
/O.EXP.KFSD.SV.W.0264.000000T0000Z-170924T2045Z/
Jackson MN-Nobles MN-Murray MN-
341 PM CDT SUN SEP 24 2017
...THE SEVERE THUNDERSTORM WARNING FOR NORTHWESTERN JACKSON...
NORTHERN NOBLES AND SOUTHEASTERN MURRAY COUNTIES WILL EXPIRE AT 345
PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore the warning will be allowed to expire. However gusty
winds up to 50 mph are still possible with this thunderstorm.
Continue to monitor this storm in case additional intensification
takes place.
To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
Sioux Falls.
LAT...LON 4363 9566 4369 9580 4376 9593 4403 9578
4386 9546 4385 9546 4385 9544 4379 9534
TIME...MOT...LOC 2040Z 219DEG 50KT 4378 9570
$$
DuxWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 24, 2:45 PM CDT, 23 minutes earlier.
Area forecast discussion, Sep 24, 2:45 PM CDT, 23 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 245 PM CDT Sun Sep 24 2017 .SHORT TERM...(This evening through Monday) Issued at 234 PM CDT Sun Sep 24 2017 This slow to evolve weekend system is finally beginning to push a cold front eastward into Minnesota and Iowa this afternoon. Temperatures in the 80s will quickly be wiped away through the afternoon, as we've seen in Sioux Falls where temperatures dropped nearly 10 degrees in 20 minutes. MLCAPE values ahead of this boundary have pushed 500 to 1000 J/KG and a very narrow corridor of enhanced effective shear right along and in the post frontal regime pushing 35 knots, no surprise we've had isolated storms show signs of rotation this afternoon. All-in- all the severe storm risk should stay isolated this afternoon, but we'll have to watch for a few bursts of wind thanks to entrainment of dry air aloft and sharp increase of wind within the 800:700 mb layer on the backside of this activity. Marginally severe hail will also be possible. Further west, elongated north-south band of showers is slowly eroding as dry air advection in the 700:600 mb layer is causing some detrimental effects. This band will continue to ever slowly drift east this afternoon, but rain amounts have trended downward. With the 850 mb baroclinic zone stuck overhead this evening and overnight, the area will remain a prime zone for additional showers to move across the area overnight. Next area of rain already already becoming developed over NW Kansas and SW Nebraska this afternoon. This rain should continue to lift northeast after dark, supported by the right entrance region of the upper jet and another pocket of higher moisture moving northeast. Instability is fairly meager overnight, but sufficient for a continued isolated to scattered thunder wording, highest over the SERN half of the CWA. Rainfall amounts have trended downward over the forecast area (especially east of I-29), due to the diminishing instability. With the front southeast of the area on Monday, it will feel like a completely different season all together. Abundant cloud cover, showery conditions, and breezy west to northwest winds, and temperatures struggling to reach 60 will make it feel more like Fall. Overnight rains will race northeast by mid-morning, and in all likelihood there may be a break in precipitation through mid-day. The primary upper trough will eject northeast late on Monday afternoon and Monday evening. Guidance suggesting an additional band of rain forms over central Nebraska and advects over the area late afternoon and evening. Minimal instability with this activity so will leave thunder out from the forecast. .LONG TERM...(Monday night through Sunday) Issued at 234 PM CDT Sun Sep 24 2017 Through the medium and extended forecast, it looks like we'll finally dry out by Tuesday with high pressure in the region. Temperatures through mid-week will fall below normal into the 60s. This dry weather will continue through the end of the week as mid- level heights build. By next weekend it's possible to see a few above normal temperatures; only in the upper 60s for this time of the year. The next chance for rain holds off until next weekend, but model differences prevent any wholesale forecast changes. && .AVIATION...(For the 18Z TAFS through 18Z Monday morning) Issued at 238 PM CDT Sun Sep 24 2017 Scattered thunderstorms will be present this afternoon east of I-29. These are expected to weaken and move out of the area after 25/0000z. Winds will generally be in the 10 to 15 kt range throughout the next 24 hours, keeping fog chances low, but low ceilings will spread east throughout the evening and overnight, bringing IFR conditions to airfields. Scattered thunderstorm chances will ramp back up overnight roughly after 25/0600z through mid- Monday morning as more moisture moves in from the south. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Dux LONG TERM...Dux AVIATION...LMV
Hazardous weather outlook, Sep 24, 12:32 PM CDT, 2 hours 36 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 1232 PM CDT Sun Sep 24 2017 SDZ038-050-052-053-057>059-063-064-251745- Beadle-Gregory-Jerauld-Sanborn-Brule-Aurora-Davison-Charles Mix- Douglas- 1232 PM CDT Sun Sep 24 2017 This Hazardous Weather Outlook is for portions of central South Dakota, east central South Dakota, south central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered showers and a few thunderstorms will continue this afternoon and move back northward into the area overnight. Severe storms are not expected, however locally heavy rain may lead to ponding water. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and a few thunderstorms continue into Monday and move east of the area Monday night. Severe storms are not expected. However, be aware of the potential for moderate rainfall and localized ponding of water. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. MNZ071-072-097-098-SDZ039-040-054>056-060>062-065>070-251745- Lincoln MN-Lyon MN-Pipestone-Rock-Kingsbury-Brookings-Miner-Lake- Moody-Hanson-McCook-Minnehaha-Hutchinson-Turner-Lincoln SD- Bon Homme-Yankton-Clay SD- 1232 PM CDT Sun Sep 24 2017 This Hazardous Weather Outlook is for portions of southwest Minnesota, east central South Dakota, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop this afternoon. While the risk of severe storms is low, an isolated storm or two may produce small hail and brief gusty winds. More widespread rain will move into the area overnight. Severe weather is not anticipated, but moderate rainfall amounts could lead to ponding water. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and a few thunderstorms continue into Monday and move east of the area Monday night. Severe storms are not expected. However, be aware of the potential for moderate rainfall and localized ponding of water. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated at this time. IAZ001>003-012>014-020>022-031-032-MNZ080-081-089-090-NEZ013-014- SDZ071-251745- Lyon IA-Osceola-Dickinson-Sioux-O'Brien-Clay IA-Plymouth-Cherokee- Buena Vista-Woodbury-Ida-Murray-Cottonwood-Nobles-Jackson-Dixon- Dakota-Union- 1232 PM CDT Sun Sep 24 2017 This Hazardous Weather Outlook is for portions of northwest Iowa, west central Iowa, southwest Minnesota, northeast Nebraska, and southeast South Dakota. .DAY ONE...This Afternoon and Tonight Scattered thunderstorms will develop this afternoon. Isolated strong to perhaps a severe storm or two is possible. The primary risks will be marginally severe hail and 50 mph wind gusts. Scattered showers and thunderstorms continue overnight, however severe storms are not expected. Moderate rainfall may lead to minor ponding of water. .DAYS TWO THROUGH SEVEN...Monday through Saturday Scattered showers and a few thunderstorms continue into Monday and move east of the area Monday night. Severe storms are not expected. However, be aware of the potential for moderate rainfall and localized ponding of water. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed.
In the hours before
Local storm report, Sep 24, 9:17 AM CDT, 5 hours 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
917 AM CDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 12 NW PLATTE 43.51N 99.01W
09/24/2017 M3.65 INCH BRULE SD CO-OP OBSERVER
&&Local storm report, Sep 24, 9:21 AM CDT, 5 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
921 AM CDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 SSE VOLGA 44.27N 96.89W
09/24/2017 M2.85 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Local storm report, Sep 24, 9:27 AM CDT, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
927 AM CDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN 2 SE MADISON 43.99N 97.08W
09/24/2017 M1.83 INCH LAKE SD CO-OP OBSERVER
&&Local storm report, Sep 24, 9:30 AM CDT, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
930 AM CDT SUN SEP 24 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0800 AM HEAVY RAIN SINAI 44.25N 97.04W
09/24/2017 M2.20 INCH BROOKINGS SD PUBLIC
REPORT VIA SOCIAL MEDIA.
&&Nearby
Severe Thunderstorm Warnings in Minnesota, 2017Severe Thunderstorm Warnings in Iowa, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.